K2 is sold under many different names from spice to Genie, to Devil's Wrath, just to name a few.
It's a dangerous drug known as synthetic marijuana.
Local 4 medical expert Dr. Frank McGeorge works in the emergency room at Henry Ford Hospital. He said he has seen a lot of dangerous drugs come and go, and K2 is a serious problem.
Special coverage: Fighting the K2 epidemic
He spoke to Dr. Susan Smolinske, director of Michigan's Poison Control Center about K2 and what is in it that makes it so dangerous.
She said teenagers and even some preteens are using K2.
"I would say average is 16 or 17, but we've had a couple 11-year-olds and one who just came in a couple of days ago who was 13 and said he had been smoking it daily for one year. So he was 12 when he started," said Smolinske.
Young people using K2 can suffer brain damage and strokes and even find themselves living in nursing homes because of the effects of K2, some of which can be permanent.
What makes K2 so dangerous is what is in it and how it's made. It starts out as a natural plant.
"You take some kind of herbal base material and usually the herbs on the label are things that were formally sold as legal highs," said Smolinske.
Dangerous chemicals pose serious risk for users
The base is generally not very potent or necessarily harmful until the chemists get involved and add a completely synthetic adulterant.
"They take these chemicals the JWH etcetera they dissolve it in some solvent which used to be acetone and now it's likely something else and then they spray the green plant material, let it dry and then package it up and sell it," said Smolinske.
Based on samples analyzed by Michigan Poison Control, the drug making process is not a careful one. So within the same package of K2 there was poisonous unpredictability.
"What we found is there were hot spots. so one part of the sample may have 10 times as much as another part of the
sample," said Smolinske.
Hallucinations, high blood pressure, seizures among side effects
Dr. McGeorge said the problems he sees in the emergency department include hallucinations, agitation, dangerously increased blood pressure and heart rate, an increased body temperature, even seizures. He said there is no antidote and the most doctors can do is sedate a person and wait, hoping things don't get worse.
"We've had people call it tea and they actually make a tea out of it," said Smolinske.
Parents concerned about K2 use and their children can look for the following signs:
A sudden interest in herb tea
Cardboard toilet paper rolls and dryer sheets laying around because as K2 is being smoked some users blow it out into a toilet paper roll with a dryer sheet ruberbanded to the end to mask the smell.
There is one similarity between marijuana and K2.
"You know you can look at the child, if they're eyes are red, just like marijuana, it makes the eyes turn, uh, turn red," said Smolinske.
Poison control experts and Dr. McGeorge agree, regardless of your position on marijuana, when it comes to the risk and danger level, these chemical wannabes don't even compare.